Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 145, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 2, 2018, 11:50 PM MST for Yavapai County, Arizona. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 11:50 PM MST (06:50 UTC)
- Expired
- Oct 3, 2018, 8:45 AM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 12:00 AM MST | FLASH FLOOD | Dry Creek 5 Wsw Sedona, AZ | THE DRY CREEK RIVER GAUGE RECORDED A CREST OF 6.98 FEET AT 12:00 AM MST DUE TO MODERATE DAYTIME AND HEAVY OVERNIGHT RAINFALL. THIS CREST IS APPROXIMATELY 5.07 FEET ABOVE THE NORMAL FLOW HEIGHT AT THAT GAUGE. |
| Oct 3, 2:15 AM MST | FLASH FLOOD | Oak Creek Near Page Spr, AZ | THE PAGE SPRINGS RIVER GAUGE ON OAK CREEK RECORDED A CREST OF 9.88 FEET AT 2:15 AM MST DUE TO MODERATE DAYTIME AND HEAVY OVERNIGHT RAINFALL. THIS CREST IS APPROXIMATELY 7.78 FEET ABOVE THE FLOW HEIGHT RECORDED BEFORE THE STORM RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
592 WGUS55 KFGZ 030650 FFWFGZ AZC025-030945- /O.NEW.KFGZ.FF.W.0145.181003T0650Z-181003T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1150 PM MST TUE OCT 2 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 245 AM MST * At 1147 PM MST, Doppler radar indicated thunderstorms produced heavy rain across the warned area. Up to one and a half inches of rain fell. Significant rises have been observed on the Dry Creek Levee gauge in the past hour. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Page Springs and Cornville. This includes the following streams and drainages...Dry Creek... Turkey Creek...Oak Creek...Coffee Creek and Spring Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3483 11181 3465 11189 3469 11196 3485 11192 $$ TPS
3 follow-up statements
273 WGUS75 KFGZ 030817 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 117 AM MST WED OCT 3 2018 AZC025-030945- /O.CON.KFGZ.FF.W.0145.000000T0000Z-181003T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 117 AM MST WED OCT 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR YAVAPAI COUNTY... At 115 AM MST, Doppler radar indicated thunderstorms producing heavy rain had moved out of the warning area. However, high water continues to flow down Oak Creek with the gauge at Cornville rising 4 ft in the past half hour. Flash flooding is occurring. Some locations that will experience flooding include... Page Springs and Cornville. This includes the following streams and drainages...Dry Creek... Turkey Creek...Oak Creek...Coffee Creek and Spring Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3483 11181 3465 11189 3469 11196 3485 11192 $$ TPS
788 WGUS55 KFGZ 030933 FFWFGZ AZC025-031545- /O.EXT.KFGZ.FF.W.0145.000000T0000Z-181003T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 233 AM MST WED OCT 3 2018 The National Weather Service in Flagstaff has extended the * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 845 AM MST Wednesday * At 229 AM MST, gauge reports along Oak Creek indicate very high flow moving down the creek. The gauge at Cornville is has risen rapidly and is currently at 9.88 ft. Impacts at this water level include flooding of hiking trails along the banks of the creek, portions of residential yards, and portions of the Sunset Resorts of Arizona RV park. High flow is expected to continue along the creek for the next several hours. * Some locations that will experience flooding include... Page Springs and Cornville. This includes the following streams and drainages...Dry Creek... Turkey Creek...Oak Creek...Verde River...Coffee Creek and Spring Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3483 11181 3465 11189 3469 11196 3485 11192 $$ TPS
263 WGUS75 KFGZ 031353 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 653 AM MST WED OCT 3 2018 AZC025-031545- /O.CON.KFGZ.FF.W.0145.000000T0000Z-181003T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 653 AM MST WED OCT 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST FOR YAVAPAI COUNTY... At 644 AM MST, gauge reports on Oak Creek in Cornville indicated elevated flow continuing on the creek this morning. The current water level is 7 feet which could still be impacting the RV park upstream of the Page Springs Road Bridge. Water levels should begin to recede in the next few hours. Some locations that will experience flooding include... Page Springs and Cornville. This includes the following streams and drainages...Dry Creek... Turkey Creek...Oak Creek...Verde River...Coffee Creek and Spring Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3483 11181 3465 11189 3469 11196 3485 11192 $$ TPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:05 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 2, 10:05 PM MST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1005 PM MST Tue Oct 2 2018 .SYNOPSIS...Showers and isolated thunderstorms will continue across northern Arizona through this evening before gradually tapering off. Another round of showers and thunderstorms is expected on Wednesday afternoon and evening, especially in western Coconino and Yavapai counties. A much colder storm system is expected this weekend with rain and high elevation snow. && .UPDATE...Active evening with a ling of persistent storms from near Congress, through the Verde Valley, Flagstaff, and northeastward. Have issued several products as rainfall rates have reached 3/4 of an inch in some locations directly under the heavier storms. && .PREV DISCUSSION /433 PM MST/...The extremely heavy rainfall amounts that were expected over southeast Yavapai County and the eastern Mogollon Rim have materialized today, while areas farther north and west including Prescott and Flagstaff have seen amounts on the lower end. The most impressive amounts so far have been from Crown King to near Cordes and Sunset Point where 3.50" to 5.00" amounts have been recorded. Also, along the eastern Mogollon Rim north of Payson there has been 2.00" to 3.00" of rain since this morning. The heaviest amounts have been in the favored upslope regions just east of the track of the remnant tropical low-mid level circulation. For the rest of today and tonight, the depth of moisture over the region is expected to become more shallow, decreasing the efficiency of rainfall. There will still be a few hours however where additional heavy rain should continue over the favored areas. We will keep the Flash Flood Watch going overnight in Yavapai County and over the eastern Mogollon Rim but the watch was cancelled farther north over most of Coconino County. With the saturated low level air mass in place, there will also be patches of fog through Wednesday morning. Wednesday - a low pressure system will move onto the southern California coast during the day and open up as it crosses southern NV and northwest AZ Wednesday evening and overnight. Low level moisture will remain plentiful, so cooling mid level temperatures and large scale lift with the approaching low should produce a round of showers and thunderstorms, espousal over Coconino and much of Yavapai counties. Increasing deep layer wind shear will also bring a chance of some strong to severe thunderstorms, with hail and strong wind the main threats. Western Yavapai and NW Coconino county are included in a slight risk area from the Storm Prediction Center, with the marginal risk stretching farther east through Yavapai County and along the Mogollon Rim. Thursday and Friday - we will be in between systems with little to no chance of rain and temperatures slightly below normal. Saturday and Sunday - model guidance and ensembles remain in good agreement that a deep and cold trough will move into Arizona from the north. This is likely to bring much colder temperatures with increasing winds and a good chance of rain and high elevation snow. Will continue to fine tune the forecast through the week, stay tuned for more details. && .AVIATION...For the 06Z package...MVFR/IFR conditions present for much of northern Arizona overnight with lingering light rain and developing fog. A line of slow moving showers and thunderstorms near KSEZ-KFLG and extending to the northeast continues to move east and should affect KINW by 12Z. Chance of wide spread thunderstorms developing from NW to SE after 14Z lasting through 24Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Light to moderate rainfall continues through over night. Showers and thunderstorms will develop this morning with some possibly becoming severe. The best chance for these storms is across Yavapai and Coconino counties. Gusty southwest winds Thursday. Cooler temperatures will persist regionwide. .Friday through Sunday...Unsettled weather will prevail with cooler temperatures and gusty southwest winds at times. Possible return of precipitation on Sunday with much cooler temperatures. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 5 AM MST Wednesday FOR AZZ008-016-018- 037-038. && PUBLIC...MAS/JJ AVIATION...DB FIRE WEATHER...DB/NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 2, 8:53 PM MST, 2 hours 57 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 853 PM MST TUE OCT 2 2018 AZZ008-015-037-038-030430- Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 853 PM MST TUE OCT 2 2018 At 849 PM MST, Doppler radar was tracking strong rain storms along a line extending from near Mountainaire to near Cottonwood. Movement was east at 20 mph. Heavy rainfall in Oak Creek Canyon could cause flowing water, debris, and rocks to fall over Highway 89A. Use caution in this area. Locations impacted include... Flagstaff, Sedona, Junipine Resort, Garland's Oak Creek Lodge, Page Springs, Kachina Village, Slide Rock State Park, Mountainaire, West Fork Of Oak Creek, Cave Springs Campground, Park, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and Canyon Vista Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3514 11157 3471 11191 3472 11212 3517 11171 TIME...MOT...LOC 0349Z 257DEG 19KT 3510 11162 3469 11207 MAS
Local storm report, Oct 2, 10:37 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1037 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN 9 N UPTOWN SEDONA 35.00N 111.76W
10/02/2018 E1.00 INCH COCONINO AZ DEPT OF HIGHWAYS
HEAVY RAIN DISLODGED LARGE BOULDERS THAT FELL ON HIGHWAY 89A IN OAK
CREEK CANYON ABOUT 9 MILES NORTH OF SEDONA AT MILEPOST 382.
&&Local storm report, Oct 2, 10:41 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1041 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN 9 N UPTOWN SEDONA 35.00N 111.76W
10/02/2018 E1.00 INCH COCONINO AZ DEPT OF HIGHWAYS
HEAVY RAIN DISLODGED BOULDERS THAT FELL ON HIGHWAY 89A IN OAK CREEK
CANYON ABOUT 15 MILES NORTH OF SEDONA AT MILEPOST 388. THE HIGHWAY
WAS CLOSED.
&&Local storm report, Oct 2, 11:42 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLASH FLOOD DOWNTOWN FLAGSTAFF 35.20N 111.65W
10/02/2018 COCONINO AZ PUBLIC
PHOTO FROM THE PUBLIC OF A CAR IN A DIP IN
THE ROAD WITH WATER UP TO THE DOOR HANDLES.
SHE TOOK THE PHOTO AT 9:21 IN SOUTHSIDE FLG;
ITS THAT DIP ON S LEROUX THAT MOST
FREQUENTLY FLOODS, JUST BY THE INTERSECTION
WITH W COTTAGE.
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 5:38 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Oct 2, 6:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 12 hr |
| Oct 2, 8:53 PM MST | Special Weather Statement | FGZ | 37 min | |
| Oct 2, 9:30 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Oct 3, 12:19 AM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 6 hr |
| Oct 3, 2:16 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Oct 3, 3:04 AM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Oct 3, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 28 min |
| Oct 3, 3:25 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Oct 3, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 26 min |
| Oct 3, 4:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Oct 3, 4:42 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.